The primary objective of this study was to ascertain the effectiveness of granulocyte colonystimulating factor in the treatment of antithyroid drug-induced granulocytopenia of varying degree. Sixteen patients with Graves' disease with antithyroid drug-induced granulocytopenia (granulocyte counts <1.0×109/L) each received a daily dose of 75 μg of granulocyte colony-stimulating factor administered subcutaneously. Within 24 hours of the first injection, the granulocyte count increased (0.6 to 12.3×109/L) in all 10 patients with mild granulocytopenia (granulocyte counts between 0.5 and 1.0×109/L) and all three with moderate granulocytopenia (granulocyte counts <0.5×109/L). The three remaining patients with severe granulocytopenia (agranulocytic), whose granulocyte counts were zero, did not recover from granulocytopenia until the 6th, 7th, and 14th days of treatment with granulocyte colony-stimulating factor. Examination of bone marrow taken at the onset of the disease in all three agranulocytic patients showed a prominent decrease in granulocytic series, while identical examination in six of eight patients with mild to moderate granulocytopenia showed close to normal granulocytic series. There was no elevation of serum granulocyte colony-stimulating factor concentration in four patients with mild granulocytopenia and one with moderate granulocytopenia at the onset of their disease, whereas those of the remaining three patients with severe granulocytopenia (agranulocytic) increased at onset of agranulocytosis. This information led us to conclude that (1) granulocyte colony-stimulating factor is effective in the treatment of antithyroid drug-induced mild to moderate granulocytopenia and (2) in severe agranulocytic cases, granulocyte colony-stimulating factor is not effective. Accordingly, we were again reminded of the importance of early diagnosis and treatment of antithyroid drug-induced agranulocytosis.
(Arch Intern Med. 1993;153:509-514)
Tajiri J, Noguchi S, Okamura S, et al. Granulocyte Colony-Stimulating Factor Treatment of Antithyroid Drug-Induced Granulocytopenia. Arch Intern Med. 1993;153(4):509–514. doi:10.1001/archinte.1993.00410040073011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: